Article Text

PDF
Hepatosplenic T cell lymphoma in inflammatory bowel disease
  1. Matthew Shale1,
  2. Ed Kanfer2,
  3. Remo Panaccione3,
  4. Subrata Ghosh1
  1. 1
    Gastrointestinal Section, Imperial College London, Hammersmith Hospital, London, UK
  2. 2
    Department of Haematology, Imperial College London, Hammersmith Hospital, London, UK
  3. 3
    Inflammatory Bowel Diseases Clinic, Division of Gastroenterology, University of Calgary, Calgary, Canada
  1. Professor S Ghosh, GI Section, Imperial College London, Hammersmith Hospital, Du Cane Road, London W12 0NN, UK; s.ghosh{at}imperial.ac.uk

Statistics from Altmetric.com

The development of lymphoma in chronic inflammatory conditions has been a topic of great interest. Studies in inflammatory bowel disease (IBD) have demonstrated conflicting results, and it is often difficult to disassociate disease severity, disease duration and the risk attributable to drug exposure. Recently presented results from the very large French population-based CESAME study suggest a doubling of the risk of lymphoma in patients with IBD, with the majority of cases occurring in association with immunosuppressive therapy.1 Similarly, a meta-analysis of previous cohort studies concluded that the risk of lymphoma is increased fourfold in patients with IBD on thiopurine treatment (azathioprine and 6-mercaptopurine) compared with those not receiving such therapy.2 Such analyses cannot demonstrate causation, and it is possible that an increased lymphoma risk relates to more active underlying disease rather than thiopurine therapy, an interpretation supported by results from studies in IBD patients unexposed to such treatment.3 4 Whilst it is possible that thiopurine therapy carries a modestly increased relative risk of lymphoma, the absolute risk is still very small, and appears to be outweighed in the majority of patients by the benefits of better disease control.5

With the advent and success of antitumour necrosis factor (TNF) and other biological therapies, investigators have sought to define the place of concomitant immunomodulator therapy, and its effect on the risk–benefit equation. Early experience suggested that combination therapy was desirable to reduce the immunogenicity of infliximab, especially with episodic dosing. More recently, this approach has been challenged due to a lack of synergistic efficacy and the minimal reduction in immunogenicity when anti-TNF drugs are used …

View Full Text

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.